Patient :I went to a blood drive last week and donated blood (a regular whole blood donation ). Today (6 days later) my doctor wanted me to go for blood work and they took 14 vilals. I feel really tired and lightheaded now and whenever I stand up I get grey spots in my vision for a few seconds. Could this be due to blood loss? I've also been drinking a lot of water and eating salty foods starting today. Should I be doing anything else to get back to feeling normal?
Thank you for your query at AskTheDoctor.com
I understand your concern.
It is normal to feel light headed and giddy or weak following blood donation. You may feel weak on standing up and see some spots or encounter a black out if the pressure gets low. It may happen after such blood donations.
Moreover, you mentioned 14 vials. So that definitely is going to make you weak further. I will advise a healthy diet and complete bed rest for the next couple of days. In healthy people the hemoglobin and blood volume improves rapidly if a healthy diet is followed. Not necessarily salty food, but anything rich in iron like green leafy vegetables, meat, peanuts e.t.c will make you feel a lot better.
Hope this was helpful,
Feel free to discuss further,
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.